First responders could reexamine how they respond to medical calls

APPLETON, Wis. (WBAY) -- Body camera video from Appleton Police Sergeant Christopher Biese shows firefighters and paramedics trying to help Ruben Houston after his bus arrived at the Appleton Transit Center.

In the body camera video, you can hear Houston struggling to breath and making snoring sounds.

Paramedics determine he had overdosed and gave him two doses of Narcan to make him responsive.

“It can act relatively quickly with unknown dosages and sometimes it takes a little while to work, and sometimes takes a significant amount more to work than the standard dose we are recommended to give,” said Katie Stuczynski, paramedic supervisor for Gold Cross Ambulance.

Stuczynski says everyone reacts to Narcan differently based on the individual and how much opioids are in their system.

“Some people can act really quickly to it; become confused, altered, be very unaware of their surroundings and they can become violent,” said Stuczynski.

Outagamie County District Attorney, Malinda Tempelis says that didn't appear to be the case on May 15.

“Mr. Houston was appropriately engaged on the bus, he was having appropriate conversations and was respectful while he was outside of the bus,” said Tempelis.

Paramedics say they usually have police respond along with them to medical calls and do their own preliminary check of the patient.

“During our primary assessment we do kind of check over the patient to see if there might possibly be anything around them, but after that we just kind of go and take care of our patient's airway, breathing, circulation,” said Stuczynski.

Situations like what happened last month, are making law enforcement think twice about how they are going to respond to future medial calls.

“I anticipate, moving forward, there will be changes to policy and there will be discussions about doing a search of the person or their lunge area to make sure the firefighters, police are safe when responding to an overdose call,” said Tempelis.